Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 199, NWS Wichita, KS

July 19, 2005Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2005, 4:27 PM CDT for Sedgwick County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 4:27 PM CDT (21:27 UTC)
Expired
Jul 19, 2005, 5:06 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:35 PM CDTTSTM WND GST 603 Se Downtown Wichita, KS
Jul 19, 4:40 PM CDTTSTM WND GST 603 S Wichita, KSHYDRAULIC AND 1-35.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 192127
SVRICT
KSC173-192215-
/O.NEW.KICT.SV.W.0199.050719T2127Z-050719T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 PM CDT.

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DOWNTOWN WICHITA. THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...BEL AIRE...DERBY...EAST WICHITA...
  HAYSVILLE...KECHI...MAIZE...OAKLAWN...PARK CITY...DOWNTOWN
  WICHITA...NORTHEAST WICHITA AND JABARA AIRPORT...SOUTH WICHITA...
  MID CONTINENT AIRPORT...WEST WICHITA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717

$$

DARMOFAL
3 follow-up statements
000 
WWUS53 KICT 192139
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT TUE JUL 19 2005

KSC173-192215-
/O.CON.KICT.SV.W.0199.000000T0000Z-050719T2215Z/
SEDGWICK KS-
437 PM CDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SEDGWICK
COUNTY UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH.  THIS STORM WAS LOCATED JUST EAST OF DOWNTOWN 
WICHITA. MOVEMENT WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF WICHITA THROUGH
515 PM.

AT 435 PM, A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS NEAR
CENTRAL AND EDGEMOOR IN EAST WICHITA.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717

$$

DARMOFAL
000 
WWUS53 KICT 192153
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT TUE JUL 19 2005

KSC173-192215-
/O.CON.KICT.SV.W.0199.000000T0000Z-050719T2215Z/
SEDGWICK KS-
451 PM CDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL SEDGWICK
COUNTY UNTIL 515 PM CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH.  THIS STORM WAS LOCATED JUST NORTHEAST OF DOWNTOWN 
WICHITA. MOVEMENT WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT THE CITY OF WICHITA,
ESPECIALLY NORTH AND EAST WICHITA THROUGH 515 PM.

THE TOWNS OF BEL AIRE AND KECHI ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717

$$

DARMOFAL
000 
WWUS53 KICT 192206
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT TUE JUL 19 2005

KSC173-192216-
/O.CAN.KICT.SV.W.0199.000000T0000Z-050719T2215Z/
SEDGWICK KS-
506 PM CDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY HAS
BEEN CANCELLED...

AT 501 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3782 9717 3782 9752 3752 9752 3752 9717

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:31 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 19, 3:31 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT TUE JUL 19 2005

.DISCUSSION...

THIS EVENING:
COMBO OF OUTFLOW BOUNDARY, RESIDUAL MOISTURE, AND UNRESOLVED
VORTICITY MAXIMUM MOVING NE OUT OF OK, WILL MAKE PROBABILITY OF
PRECIPITATION TRICKY. ANTICIPATE BEST CHANCE WILL BE ACROSS SOUTH
CENTRAL/SOUTHEAST KS, IN THE DEEPER MOISTURE, ESPECIALLY WHERE
MOISTURE FLUX CONVERGENCE IS MAXIMIZED. INSTABILITY RATHER
IMPRESSIVE GIVEN SURFACE DEW POINTS IN THE LOWER/MIDDLE 70S.
RELATIVELY WEAK WIND SHEAR WILL PRECLUDE ANY ORGANIZED SEVERE
WEATHER THREAT, HOWEVER SOME THREAT OF WIND POTENTIAL ON
THUNDERSTORM COLLAPSE POSSIBLE.

OVERNIGHT-WED MORNING:
CONCERNED ABOUT NORTH/SOUTH MIDDLE LEVEL MOISTURE/THERMAL GRADIENT
ACROSS KS/NEB. WHILE GRADIENT IS NOT AS TIGHT NOR IS FLOW AS
STRONG, STILL BELIEVE POTENTIAL EXISTS FOR ISOLATED/SCATTERED
THUNDERSTORMS TO DEVELOP AROUND SUNRISE. ALSO AIDING POTENTIAL IS
TRAIN OF WEAK RIPPLES IN WATER VAPOR LOOP MOVING THROUGH FASTER
FLOW JUST NORTH OF AREA. BOTH GLOBAL FORECAST SYSTEM MODEL/NAM
HINTED AT VORTICITY MAXIMUM MOVING SOUTHEAST 1200 UTC-1800 UTC ACROSS
AREA. NORMALLY NOT INCLINED TO PUT A LOT OF CONFIDENCE IN SUCH A
WEAK VORTMAX IN WEAK FLOW...BUT VERY GOOD AGREEMENT MAKES IT WORTH
CONSIDERATION.CONSENSUS WAS TO STAY BELOW 15 PROBABILITY OF
PRECIPITATION...BUT HAVE OPTED TO INCLUDE ISOLATED THUNDERSTORMS IN
GRIDS FOR AREA ROUGHLY NORTHWEST OF A LINE FROM HUT-SLN.

WED AFTER-MON:
MAIN FOCUS THIS PERIOD IS ON THE HEAT...WITH INCREASING MIDDLE
LEVEL TEMPERATURES LIKELY CAPPING ANY POTENTIAL CONVECTION.  GOOD
AGREEMENT BETWEEN MEDIUM RANGE MODELS WITH WARM TEMPERATURES UNDER
UPPER RIDGE. WOULD NORMALLY ANTICIPATE WARMEST TEMPERATURES IN
WEST/NORTHWEST WITH GOOD SOUTH-SOUTH WEST SURFACE WINDS AND
TYPICALLY THE 1000-850 MILLIBAR THICKNESSES WOULD BE HARD TO BEAT
FOR MAXES. HOWEVER LATEST 1000-850 MILLIBAR THICKNESSES SHOW
LARGEST VALUES ACROSS TOP/EAX FORECAST AREAS WITH LOWER VALUES TO
WEST/SOUTH AND OVERALL VALUES A BIT LOWER THAN 850MB TEMPERATURES
WOULD SUGGEST. THROW IN WARM BIAS OF GLOBAL FORECAST SYSTEM MODEL
MODEL OUTPUT STATISTICS WITH LAST WARMUP, ALL POINTS TO MORE
UNCERTAINTY THAN USUAL GIVEN VERY GOOD GIVEN MODEL AGREEMENT. ONLY
MINOR TWEAKS TO GOING FORECAST WHICH REPRESENTS A GOOD MIDDLE
GROUND. IF 850MB TEMPERATURES ARE RIGHT, FORECAST COULD BE SEVERAL
DEGREE WARMER THAN CURRENTLY FORECAST.

MON NIGHT-TUE:
GLOBAL FORECAST SYSTEM MODEL FORECASTS THE SURFACE FRONT TO MOVE
INTO THE AREA LATE MON NIGHT AND ACROSS MUCH OF FORECAST AREA ON
TUE. AT THIS POINT, INTRODUCED SMALL PROBABILITY OF PRECIPITATION
ACROSS NORTHWEST THIRD OF FORECAST AREA, MAINLY FOR CONSENSUS.
RATHER SCEPTICAL ABOUT TIMING OF RELATIVELY WEAK FRONT THIS TIME
OF YEAR...WITH MUCH DEPENDENT ON AMOUNT OF CONVECTION EACH NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 100  74 102 /  20  10  10  10
HUTCHINSON      74 101  74 102 /  20  10  10  10
NEWTON          74 100  74 102 /  20  10  10  10
ELDORADO        74  99  74 102 /  20   5  10  10
WINFIELD-KWLD   74 100  75 102 /  20   5   5  10
RUSSELL         73 103  73 103 /  10  10  10  10
GREAT BEND      74 102  74 102 /  20  10  10  10
SALINA          75 102  75 103 /  20  10  10  10
MCPHERSON       74 101  74 102 /  20  10  10  10
COFFEYVILLE     74  98  75  99 /  20   5   5   5
CHANUTE         73  97  74  98 /  20   5   5  10
IOLA            72  97  74  98 /  20   5  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/
Hazardous weather outlook, Jul 19, 2:45 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT TUE JUL 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
245 PM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER THROUGHOUT
MUCH OF THE DAY ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.
A FEW STRONG STORMS WILL BE POSSIBLE, BUT SEVERE WEATHER IS NOT
ANTICIPATED. SINCE ANY STORM THAT DEVELOPS WILL BE SLOW MOVING, SOME
LOCALIZED FLOODING MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES WEDNESDAY THROUGH MONDAY WILL REACH 100 TO
105 DEGREES. ANYONE WITH OUTDOOR ACTIVITIES WILL NEED TO DRINK
PLENTY OF WATER AND TAKE FREQUENT BREAKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/LAWSON

In the hours before

Special weather statement, Jul 19, 4:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT TUE JUL 19 2005

KSZ083-192145-
SEDGWICK-
410 PM CDT TUE JUL 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN WICHITA. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM
AS IT REMAINS NEARLY STATIONARY ACROSS THE CITY OF WICHITA.
VERY HEAVY RAINFALL WITH AMOUNTS OF ONE TO TWO INCHES CAN BE
EXPECTED AS WELL, WHICH WILL CAUSE MINOR FLOODING.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.